Part 1: Disseminated Intravascular Coagulation

Thomas G. DeLoughery, MD, FACP

Dr. DeLoughery is a professor of medicine, Departments of Pathology and Pediatrics, Oregon Health Sciences University, Portland, OR.

Question 5

A hematologist is called to consult on a 55-year-old woman with severe DIC and hemolysis. The patient underwent abdomen surgery 1 week earlier, and the surgeon who performed the procedure fears a late infection. Her hematocrit is 15%, and she has a lactate dehydrogenase level of 3000 U/L and a platelet count of 33,000 cells/μL. Her D-dimers are markedly elevated. A head computed tomography scan done for mental status changes shows a new infarct. What drug is most likely to have caused this clinical picture?

  •  The anesthetic she received for surgery
  •  The cefotetan she received for infection prophylaxis
  •  The ciprofloxacin she received for a presumed urinary tract infection
  •  The lisinopril she received after surgery for her high blood pressure
  •  The standard heparin she received for DVT prophylaxis

Updated 7/8/2010 • adb | Copyright ©2014 Turner White Communications